Texas, 2010Heavy Snow in Texas, February 11 to 12, 2010
February 11 to 12, 2010 · NWS HGX · 2 events in 2 counties and zones
A low pressure system produced rain changing to snow during the early morning hours of February 12th. 5 inches over northern Houston County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system produced rain changing to snow during the early morning hours of February 12th. Two to three inches accumulated over portions of Madison and Houston Counties, with a maximum of 3.5 inches over northern Houston County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 11, 9:12 PM CST, 48 minutes earlier.
Area forecast discussion, Feb 11, 9:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
912 PM CST THU FEB 11 2010
.DISCUSSION...
PRECIP IS BEGINNING TO CHANGE OVER ACROSS THE FAR NORTHERN
COUNTIES AS ANTICIPATED AS THE ATMOSPHERIC COLUMN COOLS WITH THE
ARRIVAL OF THE SHORTWAVE. HAVE RECEIVED REPORTS OF HEAVY SNOW
FALLING IN BRYAN WITH SNOW ACCUMULATING ON CARS...AND SLEET
CHANGING OVER TO SNOW IN MADISONVILLE. THE OB IN CROCKETT JUST SHOWED
A CHANGEOVER TO SNOW AS WELL TEMPS HAVE QUICKLY DROPPED TO NEAR
FREEZING IN THESE AREAS. METARS HAVE BEEN SHOWING SOME PERIODS OF
RAIN OR EVEN FREEZING RAIN DURING THE CHANGEOVER PERIOD...SO HAVE
ADDED -FZRA TO THE MIX FOR THIS EVENING. EXPECT THAT BY AROUND
MIDNIGHT IT WILL GO TO MOSTLY SNOW ACROSS THE NRN COUNTIES.
EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE BURLESON...BRAZOS...AND
GRIMES COUNTIES. THE BACK EDGE OF THE MAIN PRECIP SHIELD HAS REACHED
THE I-35 CORRIDOR...AND WILL CLEAR THE NW ZONES BY 2 AM. 00Z NAM
SHOWS NO PRECIP OCCURRING BEYOND THIS TIME FRAME. WILL KEEP ADVISORY
GOING UNTIL 6 AM HOWEVER AS BRIDGES/OVERPASSES LIKELY TO REMAIN ICY.
THE 00Z NAM SHOWS IMPRESSIVE JET DYNAMICS RESULTING IN ANOTHER
ROUND OF PRECIP AFTER MIDNIGHT OVER EASTERN ZONES...WITH FCST
SOUNDINGS AT KLFK STILL SHOWING A SATURATED COLUMN WELL INTO LATE
TONIGHT. SO A MORE PROLONGED PERIOD OF HEAVY SNOW EXPECTED FOR
THIS AREA. WILL KEEP THE NE ZONES JUST ADVISORY LEVEL FOR
NOW...BUT WILL MONITOR THINGS CLOSELY AND WILL CONSIDER UPGRADING
TO A WARNING IN THE HOUSTON/TRINITY COUNTY AREA IF NECESSARY.
UPDATED PRODUCTS OUT SHORTLY.
35
&&
.PREV DISCUSSION... /ISSUED 622 PM CST THU FEB 11 2010/
DISCUSSION...
DOING A QUICK UPDATE TO FORECAST BASED ON LATEST OBSERVATIONS AND
18Z FCST SOUNDINGS. THE RAIN/SNOW LINE NOW EXTENDS FROM PALESTINE
TO JUST SOUTH OF WACO. THE LINE HAS BEEN PROGRESSING SOUTHWARD
THE LAST COUPLE OF HOURS. HOWEVER...THE 18Z GFS/NAM BUFR SOUNDINGS
AT KCLL/KLFK STILL SHOW SOME LINGERING WARM ADVECTION IN THE LOW
LEVELS THROUGH LATE EVENING. THE SOUNDINGS AT BOTH SITES STILL
SHOW A POTENTIAL FOR A MIX TO DEVELOP BEFORE MIDNIGHT...LEANING
TOWARD RAIN AT CLL AND LEANING TOWARD SNOW AT LFK. SO HAVE GONE
AHEAD AND INCLUDED A RAIN/SNOW MIX FOR THE NORTHERN THIRD THIS
EVENING. HAVE REMOVED MENTION OF SLEET AS SOUNDINGS DON'T REALLY
SUPPORT IT.
THE LOW LEVELS ARE EXPECTED TO COOL SIGNIFICANTLY STARTING AROUND
06Z AS THE STRONG SHORTWAVE PUSHES INTO SE TX. EXPECT PRECIP TO
QUICKLY CHANGE OVER TO ALL SNOW OVER THE NRN THIRD 06-08Z...AND AS
FAR SOUTH AS A BRENHAM-CONROE-LIBERTY LINE BY 09Z. THE ONLY AREA
WHERE DECENT LIFT AND GOOD MOISTURE WILL STILL BE PRESENT AT THIS
POINT WILL BE THE NE ZONES. STILL EXPECT A PRETTY GOOD ROUND OF
SNOW IN THIS AREA AFTER 06Z. FURTHER WEST AND SOUTH...MOISTURE
BECOMES VERY SHALLOW AND LIFT WEAK BY 06Z SO MAINLY LIGHT DRIZZLE
OR LIGHT FLURRIES CAN BE EXPECTED. FINALLY IN HOUSTON...BUFR
SOUNDINGS DO NOT SUPPORT ANY KIND OF CHANGEOVER UNTIL AROUND 10Z
WITH LIGHT FLURRIES POSSIBLE FOR A COUPLE OF HOURS. BECAUSE OF
THE LOW CONFIDENCE WILL NOT MENTION IN HOUSTON FORECAST.
HAVE TWEAKED WX GRIDS BASED ON LATEST THINKING. KNOCKED MIN TEMPS
DOWN A COUPLE OF DEGREES UP NORTH. WILL NOT MAKE ANY CHANGES TO
THE ADVISORY OR FORECAST ACCUMULATIONS AT THIS TIME.
35
PREV DISCUSSION... /ISSUED 603 PM CST THU FEB 11 2010/
AVIATION...
BAND OF MODERATE RAIN MOVING ENE OVER SE PORTIONS OF CWFA AND
TEMPORARY RESPITE FROM PRECIPITATION INDICATED WEST OF NEEDVILLE
TO BAY CITY LINE. APPROACHING UPPER LEVEL ENERGY PRODUCING MORE MIXING
AT LOWER LEVELS WITH CONVECTION RESULTING IN BREAKS IN OVERCAST
WEST OF OUR CWFA. PROGGED SOUNDINGS HOWEVER CONTINUE TO INDICATE
PERSISTENT LOW CLOUD OVERCAST (IFR) TONIGHT WITH PERIODS OF
RAIN SOUTHERN PORTIONS AND FROZEN PRECIP NORTHERN PORTIONS. WE
INDICATED IFR CEILINGS IAH AND HOU WITH MVFR LIGHT RAIN AND LIGHT
FOG. WE SHALL MONITOR EFFECTS OF UPPER LEVEL DISTURBANCE APPROACHING
WESTERN ZONES AND SEE IF THIS WILL SCOUR LOWER LEVELS RESULTING IN
CEILINGS POSSIBLY RISING A BIT. WE ARE UNCERTAIN OF THIS AT THE MOMENT
BUT WILL MONITOR IT CLOSELY. SURFACE WINDS ACROSS TAF SITES
BECOMING NORTHEAST TO NORTH OVERNIGHT AND THEN NORTHWEST FRIDAY MORNING.
HIGHER SPEEDS NEAR 15 KTS AND GUSTY WILL CONTINUE FOR COASTAL SECTION
INCLUDING GLS. 37
PREV DISCUSSION... /ISSUED 345 PM CST THU FEB 11 2010/
DISCUSSION...
ANOTHER RAINY DAY WITH BELOW NORMAL TEMPERATURES. AT 18Z...A LOW
PRESSURE SYSTEM WAS LOCATED JUST NORTHEAST OF BROWNSVILLE. THIS
FEATURE WILL TRACK EAST NORTHEAST TONIGHT. A VIGOROUS UPPER LEVEL
TROUGH IS OVER WEST TEXAS AND THIS SYSTEM WILL MOVE EAST
OVERNIGHT. AS THE UPPER LEVEL SYSTEM APPROACHES...LIFT WILL BE
MAXIMIZED AND COLDER AIR ALOFT WILL MOVE OVER SOUTHEAST TEXAS.
ADDITIONAL LIFT WILL BE PROVIDED BY FAVORABLE JET DYNAMICS. THE
18Z NAM IS IN AND THIS MODEL CONTINUES TO BE RATHER AGGRESSIVE
WITH THE COLD AIR TONIGHT. IT DOES APPEAR THAT ENOUGH COLD AIR
WILL BE IN PLACE BEFORE THE PRECIPITATION ENDS TO CHANGE SOME OF
THE RAIN TO SNOW. THE CURRENT WINTER WEATHER ADVISORY COVERS THE
EXPECTED CONDITIONS SO WILL NOT BE MAKING ANY CHANGES TO THE
HAZARD GRIDS. SOUTH OF THE WINTER WEATHER ADVISORY...SOME SLEET
MAY MIX WITH THE RAIN BEFORE ENDING. NO ICE ACCUMULATIONS ARE
EXPECTED IN THE HOUSTON AREA AND SURFACE TEMPERATURES ARE EXPECTED
TO STAY WARM ENOUGH TO PREVENT FREEZING ON AREA ROADS.
THE PRECIP WILL END VERY EARLY FRIDAY MORNING AS THE
UPPER TROUGH PUSHES EAST AND SUBSIDENCE TAKES OVER. FORECAST
SOUNDINGS SHOW MOISTURE TRAPPED BENEATH A TEMP INVERSION SO CLOUDS
WILL LINGER AT LEAST THROUGH THE MORNING WITH PARTIAL CLEARING
LATE. SATURDAY LOOKS TO BE A NICE DAY WITH SUNSHINE AND
TEMPERATURES A TAD COOLER THAN NORMAL. CLOUDS RETURN ON SUNDAY
AHEAD OF A COLD FRONT. MOISTURE BEGINS TO RETURN SATURDAY NIGHT
AND THERE SHOULD BE ENOUGH MOISTURE IN PLACE FOR A FEW SHOWERS
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION ON SUNDAY
AFTERNOON. COLDER TEMPERATURES WILL FOLLOW IN THE WAKE OF THE
FRONT AND BELOW NORMAL TEMPERATURES ARE EXPECTED FOR THE FIRST
HALF OF NEXT WEEK.
A DRY NORTHWEST FLOW ALOFT WILL KEEP THINGS QUIET THROUGH
THURSDAY. LONG RANGE MODELS DIVERGE A BIT NEXT FRIDAY AND BEYOND.
THE ECMWF IS HINTING AT AN AMPLIFIED UPPER FLOW WHICH WILL ALLOW
SOME COLDER AIR FILTERING INTO SOUTHEAST TEXAS TOWARD THE END OF
THE MONTH. GFS SHOWED THIS SOLUTION ON PREVIOUS MODEL RUNS BUT IS
NOW SHOWING A LESS AMPLIFIED UPPER FLOW WITH THE COLDER AIR
STAYING NORTH OF TEXAS. 43
CLIMATE...
FEBRUARY AVERAGE TEMPERATURES ARE 4.5 TO 6.5 DEGREES COLDER THAN
NORMAL. THE TEMPERATURE OUTLOOK FROM THE CLIMATE PREDICTION CENTER
SHOWS PROBABILITIES THAT FAVOR COOLER THAN NORMAL TEMPERATURES
THROUGH FEBRUARY 25TH. IF THIS SCENARIO VERIFIES....IT WILL BE THE
THIRD CONSECUTIVE MONTH WITH SIGNIFICANTLY COOLER THAN NORMAL
AVERAGE MONTHLY TEMPERATURES. 43
MARINE...
AMPED UP 20-25G30 KT NORTHEASTERLY WINDS WITH HEIGHTENED SEAS THROUGH
TONIGHT.
HIGH NEARSHORE SEAS OF BETWEEN 7 TO 9 FEET...10 TO 12 OFFSHORE...AS
THE CURRENT SURFACE LOW OFF OF CENTRAL PADRE ISLAND EVOLVES
NORTHEASTWARD INTO THE CENTRAL GULF OVER THE NEXT 12 TO 18 HOURS.
STRONG NORTHEASTERLIES TO BACK TO THE NORTHWEST DURING FRIDAY
MORNING AND BRIEFLY SUSTAIN AT BETWEEN 20 TO 25G30 KNOTS AS THE COLD
FRONT (AROUND THE BACK SIDE OF THIS EXITING LOW) COMES THROUGH
AROUND SUNRISE. CHAOTIC SEAS WILL LOWER AND WINDS DECLINE THROUGH
FRI AFTERNOON AS THE LOW QUICKLY MOVES INTO THE NORTHEASTERN GULF/FL
DURING THE PM HOURS.
ROUGH LOCAL BAY WATERS AND WATER LEVELS ON THE RISE...1.5 TO 2.5
FEET ABOVE NORMAL TIDAL LEVELS THIS EVENING. LOCAL WEB CAMS SHOWING
WATER LEVELS SWALLOWING UP MOST OF THE GALVESTON BEACHFRONT AT 330
PM. NOT EXPECTING ANY COASTAL FLOODING ISSUES AS WATER LEVELS SHOULD
REMAIN IN THE 2.5 TO SLIGHTLY OVER 3 FOOT RANGE. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 31 48 33 58 40 / 100 10 0 0 10
HOUSTON (IAH) 34 47 35 58 40 / 100 10 0 0 10
GALVESTON (GLS) 40 48 42 58 48 / 100 10 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...
POLK...SAN JACINTO...TRINITY...WALKER.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...35Hazardous weather outlook, Feb 11, 3:34 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 PM CST THU FEB 11 2010
TXZ195>200-210>214-226-227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-
WALLER-WASHINGTON-WHARTON-
334 PM CST THU FEB 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COASTAL LOW PRESSURE SYSTEM WILL MOVE EAST NORTHEAST ACROSS THE
WESTERN GULF OF MEXICO. WIDESPREAD LIGHT RAIN WILL PREVAIL
TONIGHT.
THE RAIN COULD BE MIXED WITH SLEET AND/OR SNOW OVER THE NORTHERN
THIRD OF THE REGION LATE TONIGHT...MAINLY NORTH OF A CALDWELL TO
HUNTSVILLE TO LIVINGSTON LINE. RAIN COULD POSSIBLY MIX WITH SLEET
TOWARD SUNRISE NORTH OF A CONROE TO LIBERTY LINE.
A COLD RAIN WILL PREVAIL ELSEWHERE. ADDITIONAL RAINFALL AMOUNTS
FROM THIS STORM WILL AVERAGE BETWEEN ONE QUARTER AND A HALF INCH.
.DAY TWO... FRIDAY
ANY RESIDUAL PRECIPITATION WILL END SHORTLY AFTER SUNRISE. SKIES
WILL REMAIN CLOUDY THROUGH THE EARLY AFTERNOON WITH PARTIAL
CLEARING AROUND SUNSET.
.DAYS THREE THROUGH SEVEN... SATURDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ330-335-350-355-370-375-121200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
334 PM CST THU FEB 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE EAST NORTHEAST ACROSS THE WESTERN
GULF OF MEXICO TONIGHT. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR
STRONG WINDS AND HIGH SEAS. FOR THE COASTAL COUNTIES...TIDES WILL
RUN ABOUT A FOOT ABOVE NORMAL.
.DAY TWO...FRIDAY
THE COASTAL LOW PRESSURE SYSTEM WILL BE MOVING OUT OF THE AREA BUT
WINDS AND SEAS WILL BE SLOW TO DECREASE.
.DAYS THREE THROUGH SEVEN... SATURDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ163-164-176>179-121200-
HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-WALKER-
334 PM CST THU FEB 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE WESTERN GULF OF MEXICO
TONIGHT. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL ALSO
APPROACH FROM THE WEST OVERNIGHT. THESE TWO SYSTEMS WILL WORK IN
TANDEM TO PRODUCE WIDESPREAD RAINFALL THIS EVENING. COLD AIR
ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL ALLOW THE RAIN TO MIX
WITH OR CHANGE TO SNOW AFTER MIDNIGHT.
SOME ACCUMULATIONS ARE POSSIBLE ESPECIALLY OVER NORTHERN HOUSTON
COUNTY. AREAS NORTH OF CROCKETT COULD RECEIVE UP TO 2 INCHES OF
SNOW. AREAS NORTH OF A MADISONVILLE TO SHEPERD LINE COULD RECEIVE
AN INCH OF SLUSHY SNOW...MAINLY ON GRASSY AND ELEVATED SURFACES.
.DAY TWO... FRIDAY
THE PRECIPITATION WILL END JUST BEFORE SUNRISE. CLOUDY SKIES WILL
PREVAIL FOR THE REMAINDER OF THE DAY.
.DAYS THREE THROUGH SEVEN... SATURDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS SHOULD PREPARE FOR SNOWFALL AND SLEET. MEASURED
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.
Heavy Snow, Houston
- When
- February 11, 10:00 PM CST to February 12, 5:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.318, -95.423 (the zone’s center; the record gives no point)
A widespread 2 to 3 inches of snow fell over Houston County. Reports included 3.5 inches near Weches, 2.5 inches near Latexo, and 2 inches near Crockett, Lovelady, Kennard and Grapeland.
Heavy Snow, Madison
- When
- February 11, 10:00 PM CST to February 12, 5:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.966, -95.928 (the zone’s center; the record gives no point)
A widespread 2 to 3 inches of snow fell over Madison County...with 2 to 2.5 inches reported near Madisonville.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, February 11 to 12, 20101 death · 8 injured · $48 million · 40 events
- Heavy Snow in Mississippi, February 11 to 12, 2010$18 million · 36 events
- Avalanche in Colorado, February 11, 20101 death · 1 injured · 1 event
- High Wind in Oregon, February 11, 20101 death · 70 kt wind · 2 events
- Cold in Kentucky, February 11, 20101 death · 1 event
- Heavy Snow in Louisiana, February 11 to 12, 2010$1.8 million · 9 events
- Heavy Snow and Winter Weather in Texas, February 11, 20101 injured · $150,000 · 20 events
- Heavy Snow and Winter Weather in Texas, February 11 to 12, 201021 events
- Heavy Snow and Winter Weather in Oklahoma, February 11 to 12, 201021 events
- Winter Weather in Arkansas, February 11 to 12, 201018 events
- Heavy Snow and Winter Weather in Louisiana, February 11 to 12, 201017 events
- Winter Storm and Winter Weather in Louisiana, February 11 to 12, 201012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212609, 212610.